Alert archive / Arizona / Wind Advisories in 2023
Wind Advisory 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Feb 28, 2023, 1:39 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 1, 2023, 5:00 AM MST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2023, 1:39 PM MST (20:39 UTC)
- In effect from
- Mar 1, 2023, 5:00 AM MST
- Expired
- Mar 1, 2023, 5:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
967 WWUS75 KFGZ 282039 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 139 PM MST Tue Feb 28 2023 AZZ012>014-040-011500- /O.NEW.KFGZ.WI.Y.0002.230301T1200Z-230302T0000Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Dilkon, and Kykotsmovi 139 PM MST Tue Feb 28 2023 /139 PM MST Tue Feb 28 2023/ ...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Little Colorado River Valley and northeast plateaus and mesas inluding Tuba City, Winslow, Holbrook, Snowflake, Saint Johns, Springerville, Dilkon, Kykotsmovi. * WHEN...From 5 AM to 5 PM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. In addition, winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Localized areas of blowing dust could reduce visibility. Snow showers are forecast to develop late Wednesday afternoon in these areas, with light accumulation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
2 follow-up statements
025 WWUS75 KFGZ 010928 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 228 AM MST Wed Mar 1 2023 AZZ012>014-040-020000- /O.CON.KFGZ.WI.Y.0002.230301T1200Z-230302T0000Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Dilkon, and Kykotsmovi 228 AM MST Wed Mar 1 2023 /228 AM MST Wed Mar 1 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...South winds increasing to 25 to 35 mph, with gusts up to 50 mph this morning and continuing through the afternoon. * WHERE...The Little Colorado River Valley and adjacent areas, including Tuba City, Winslow, Holbrook, Snowflake, Saint Johns, Springerville, Dilkon, Kykotsmovi. * WHEN...From 5 AM to 5 PM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Localized areas of blowing dust could reduce visibility. Snow showers are forecast to develop late Wednesday afternoon in these areas, with light accumulation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
271 WWUS75 KFGZ 011910 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 1210 PM MST Wed Mar 1 2023 AZZ012>014-040-020000- /O.CON.KFGZ.WI.Y.0002.000000T0000Z-230302T0000Z/ Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Dilkon, and Kykotsmovi 1210 PM MST Wed Mar 1 2023 /1210 PM MST Wed Mar 1 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...The Little Colorado River Valley and adjacent areas, including Tuba City, Winslow, Holbrook, Snowflake, Saint Johns, Springerville, Dilkon, Kykotsmovi. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Winds this strong can make driving difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Localized areas of blowing dust could reduce visibility. Snow showers are forecast to develop late Wednesday afternoon and overnight in these areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 28, 9:52 AM MST, 3 hours 47 minutes earlier.
Area forecast discussion, Feb 28, 9:52 AM MST, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 952 AM MST Tue Feb 28 2023 .SYNOPSIS...Breezy and cool conditions today, with some low clouds and flurries from Flagstaff northward. Snow shower activity begins to increase tonight, with a major winter storm set to affect the region Wednesday through early Thursday. This storm will produce very difficult travel conditions, heavy snow accumulations, very low snow levels and drifting snow. Now is the time to plan and prepare. Improving conditions Thursday afternoon through the weekend. && .UPDATE...The major winter storm arriving later tonight through early Thursday remains on track. Our forecasts have not wavered much over the past 48 hours, calling for extremely heavy snow accumulation above 6000 feet with moderately heavy amounts down to 4500 feet, and light snow to valley floors. There has been a trend to bring a bit more snow toward the end of the storm, with snow on the back side of the low Thursday morning. The current Winter Storm Warning valid times cover that scenario already. The only changes to winter headlined products being considered are to start Yavapai County's Winter Storm Warning at 5 AM (instead of 11 AM) as heavy snow will be possible in the mountains at that time. We will also consider some Winter Weather Advisories for the lower elevation areas of east central and northeast Arizona. && .PREV DISCUSSION /350 AM MST/...Light snow is falling over the Kaibab Plateau this morning, with low clouds from Flagstaff northward starting to cool a bit and expand in coverage. This is due to a fast-moving lead s/wv that ejected out of the southern Sierras this morning, currently moving through southern Utah. This wave will not make any more southward progress and it is losing any cyclonic curvature that it had, so conditions should not worsen. Upslope flow continues through the day, with hghts slowly lowering as a deep trough carves out along the west coast. This flow regime will continue to produce low clouds and flurries through the day, but coverage will be minimal. By tonight, even with the low still hundreds of miles away, enough cooling takes place so that upslope shower activity will become more intense. Most activity will still be from the Western Mogollon Rim northward. This regime continues through at least the first half of Wednesday, only making slight eastward progress. Then, the upper level trough, by now consolidated into a deep and cold closed low over SOCAL, ejects east across Arizona Wednesday night and into New Mexico early Thursday. As we have been saying, this is deep, cold low, with an impressive moisture tap, deep saturation and 6-12 hours of strong dynamics. The frontal dynamics alone would produce an event similar to what we saw last Saturday night. However, this event has many more hours of terrain-forced precipitation, instability, and even wrap-around precipitation Thursday morning. This will be a serious storm, perhaps the most impactful of this winter, at least in central Arizona. Many areas are still dealing with snow removal and snow loads, this will not help the situation. Additionally, expect blowing and drifting snow, again, as well as snow levels dropping to the valley floors, again. We have converted the Winter Storm Watch into a series of Warnings that progress from northwest to southeast over the next 48 hours. Additional headlines for wind and lower elevations snowfall may be needed as this evolves. After Thursday afternoon, expect breezy, but drier and warmer weather heading into next weekend. The threat for a sub-tropical tap and potential rain-on-snow event seems to have diminished for now, we'll keep an eye on it. && .AVIATION...For the 18Z TAF package...MVFR conditions will continue today, primarily along mountainous terrain. Downslope areas will have better conditions. Scattered SHRA/SHSN will move west to east and could cause additional MVFR, and isolated IFR conditions. RA/SH will become more widespread after 06Z with widespread IFR and local LIFR conditions. Southwest winds of 15-25 kts and gusts upwards of 30 kts will be present along the Kaibab Plateau and Mogollon Rim through the TAF period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Another winter storm will bring increasing southwest winds and additional rain/snow starting later this afternoon. Snow showers and winds will become more widespread on Wednesday. Heaviest snow accumulation will likely be Wednesday afternoon. Thursday through Saturday...Snowfall will gradually decrease west to east Thursday morning, along with winds shifting out of the northwest. A break in this active winter weather pattern is expected Friday and Saturday. && .FGZ WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from midnight tonight to 8 AM MST Thursday for AZZ004-104. Winter Storm Warning from 5 AM Wednesday to 8 AM MST Thursday for AZZ006-007-015-038-106-107-115-138. Winter Storm Warning from 11 AM Wednesday to 5 AM MST Thursday for AZZ008-037-108-137. Winter Storm Warning from 5 AM Wednesday to 11 AM MST Thursday for AZZ011-039-111-139. Winter Storm Warning from 11 AM Wednesday to 8 AM MST Thursday for AZZ016-018-116-118. Winter Storm Warning from 5 PM Wednesday to 11 AM MST Thursday for AZZ017-117. && PUBLIC...JJ/Peterson AVIATION...MAS FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:19 AM MST | Winter Storm Warning | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 56 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.